Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 186, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jul 23, 2017, 6:47 PM CDT for 5 counties in Tennessee. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 6:47 PM CDT (23:47 UTC)
- Expired
- Jul 23, 2017, 7:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cannon County, TN, DeKalb County, TN, Rutherford County, TN, Smith County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 46 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:50 PM CDT | TSTM WND DMG | 3 S Gordonsville, TN | TREES DOWN ACROSS A ROADWAY IN THE HICKMAN COMMUNITY |
| Jul 23, 6:50 PM CDT | TSTM WND DMG | Gordonsville, TN | TREE FELL ON A CAR IN THE IVY AGEE NEIGHBORHOOD OF GORDONSVILLE |
| Jul 23, 6:53 PM CDT | TSTM WND DMG | Gordonsville, TN | TSPOTTER REPORT OF TREES DOWN IN GORDONSVILLE ON MAIN STREET |
| Jul 23, 7:08 PM CDT | HAIL 1 | Watertown, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1364 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
488 WUUS54 KOHX 232347 SVROHX TNC015-041-149-159-189-240030- /O.NEW.KOHX.SV.W.0186.170723T2347Z-170724T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Nashville TN 647 PM CDT SUN JUL 23 2017 The National Weather Service in Nashville has issued a * Severe Thunderstorm Warning for... Southwestern Smith County in Middle Tennessee... Northern De Kalb County in Middle Tennessee... East central Rutherford County in Middle Tennessee... Southeastern Wilson County in Middle Tennessee... Northern Cannon County in Middle Tennessee... * Until 730 PM CDT * At 647 PM CDT, a severe thunderstorm was located over Watertown, or 12 miles southeast of Lebanon, moving southeast at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Smithville, Watertown, Gordonsville, Hickman, South Carthage, Alexandria, Dowelltown, Liberty, Auburntown, Cedars Of Lebanon State Park, Center Hill Lake, Edgar Evans State Park and Milton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3607 8637 3626 8600 3602 8571 3581 8615 TIME...MOT...LOC 2347Z 303DEG 10KT 3608 8618 HAIL...0.75IN WIND...60MPH $$ Shamburger
2 follow-up statements
804
WWUS54 KOHX 240004
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
704 PM CDT SUN JUL 23 2017
TNC015-041-149-159-189-240030-
/O.CON.KOHX.SV.W.0186.000000T0000Z-170724T0030Z/
Smith TN-De Kalb TN-Rutherford TN-Wilson TN-Cannon TN-
704 PM CDT SUN JUL 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN SMITH...NORTHERN DE KALB...EAST CENTRAL
RUTHERFORD...SOUTHEASTERN WILSON AND NORTHERN CANNON COUNTIES...
At 702 PM CDT, a large severe thunderstorm was located from
Watertown to near Alexandria, or 14 miles southeast of Lebanon,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Public. at 656 PM, trees and a power pole were blown down
near Gordonsville in Smith County with these storms.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Smithville, Watertown, Gordonsville, Hickman, South Carthage,
Alexandria, Dowelltown, Liberty, Auburntown, Cedars Of Lebanon State
Park, Center Hill Lake, Edgar Evans State Park and Milton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3602 8571 3581 8615 3605 8635 3623 8596
TIME...MOT...LOC 0002Z 332DEG 9KT 3604 8617
HAIL...0.75IN
WIND...60MPH
$$
Shamburger137
WWUS54 KOHX 240018
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
718 PM CDT SUN JUL 23 2017
TNC015-041-149-159-189-240030-
/O.CON.KOHX.SV.W.0186.000000T0000Z-170724T0030Z/
Smith TN-De Kalb TN-Rutherford TN-Wilson TN-Cannon TN-
718 PM CDT SUN JUL 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTH CENTRAL SMITH...NORTHWESTERN DE KALB...EAST CENTRAL
RUTHERFORD...SOUTHEASTERN WILSON AND NORTHERN CANNON COUNTIES...
At 718 PM CDT, a severe thunderstorm was located near Statesville,
or 7 miles south of Watertown, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Public. at 711 PM...tree limbs were blown down and hail was
reported in Watertown with this storm.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Smithville, Watertown, Hickman, Alexandria, Dowelltown, Liberty,
Auburntown, Cedars Of Lebanon State Park and Milton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3599 8578 3581 8615 3603 8634 3616 8595
TIME...MOT...LOC 0018Z 326DEG 13KT 3599 8617
HAIL...0.75IN
WIND...60MPH
$$
ShamburgerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:41 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 23, 2:41 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Nashville TN 241 PM CDT Sun Jul 23 2017 .DISCUSSION... Another hot and humid afternoon is underway across Middle Tennessee. Throughout the morning and early afternoon hours, a couple of outflow boundaries and weak shortwaves have traversed the mid-state providing just enough lift to spark showers and a few thunderstorms. Nothing has been particularly strong, but the combination of rain and additional cloud cover has been enough to keep us from reaching into the mid to upper 90s this afternoon. Heat Index values have still reached triple digits in many places and with the heavier, more widespread rains not expected until the evening hours, the Heat Advisory is still warranted, so we will allow to to run its course and expire at 7 pm this evening. Regarding those upcoming evening storms, another stronger impulse is still expected to drop southward and spark more widespread activity after 6 pm this evening. There will still be plenty of instability to fuel convection, however, with the lack of shear, no organization is expected. This means clusters of thunderstorms will develop and push slowly southward across the area. The slow movement will provide moderate to heavy rainfall and an outside shot at some decent gusty winds. The bulk of the convection should begin to wane by 10 or 11 pm as we lose the heating of the day. Monday through Wednesday should be relatively quiet. Some afternoon storms are possible Monday afternoon closer to the Alabama state line as this will be where the best instability will reside. A stray thunderstorm won't be out of the question Tuesday and Wednesday afternoons. Of greater importance to everyone will be the afternoon highs, which are expected to fall back towards normal values. This means low 90s and with dew points expected to remain in the low 70s, it will still be hot and humid, but we should remain below Heat Advisory criteria. By late Thursday afternoon, under an admittedly unpredictable northwesterly flow, models are depicting the approaching of a mid- level disturbance that will bring showers and thunderstorms into the region. This activity is expected to linger into the overnight hours Thursday and most likely into Friday. Forecast soundings during this time frame suggest a little more shear with which to work, so some of these storms could become strong, especially Friday afternoon as the bulk of the energy approaches Middle Tennessee. Due to the northwesterly flow (and some model to model inconsistencies in timing), I'll refrain from adding in any strong wording to the Hazardous Weather Outlook for now, however, it may need to be added in subsequent forecasts. If there's good news in today's forecast package, it's that models are progging cooler temperatures next weekend. While the Euro holds onto rain into Saturday, Friday through Sunday's high temperatures look below normal. && .AVIATION... 18Z TAF DISCUSSION. Upper level impulse will approach from the northwest by late this afternoon. pva enhancement over the middle TN area will lead to an increase in shower and tstm activity by 00z. Will include vcts and prob 30's to cover the convection. Activity not quite expected to be widespread enough to warrant tempo. Rainfall chances will diminish after 06z with fog vsbys dropping to as low as 3-5sm late. Look for partial haze during the 12z-18z timeframe. && .PRELIMINARY POINT TEMPS/POPS... Nashville 75 91 74 91 73 / 50 20 10 10 10 Clarksville 73 89 72 89 71 / 40 20 10 10 10 Crossville 69 84 69 84 67 / 60 20 10 20 10 Columbia 73 89 73 89 71 / 50 30 20 20 10 Lawrenceburg 73 88 72 89 71 / 50 40 20 20 20 Waverly 73 89 72 90 72 / 50 20 10 20 10 && .OHX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening FOR Bedford-Cheatham- Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis- Macon-Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Smith- Stewart-Sumner-Trousdale-Wayne-Williamson-Wilson. && DISCUSSION......Unger AVIATION........21
Hazardous weather outlook, Jul 23, 5:23 AM CDT, 13 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 523 AM CDT Sun Jul 23 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-241030- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 523 AM CDT Sun Jul 23 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight Hot weather will continue today...and a Heat Advisory remains in effect for areas west of the Cumberland Plateau. Maximum afternoon heat index values will range from 100 to 106 degrees. In addition, scattered thunderstorms are expected to develop late today and tonight, especially in areas north of Interstate 40 and east of Interstate 65. A few of those storms could become strong to severe, with damaging winds, hail and heavy downpours. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms will continue on Monday, as a weak cold front sags slowly into the Mid State. Most storms are expected to be over southern and eastern sections, and few storms along the northern Cumberland Plateau could become strong to severe, with damaging winds, hail and heavy downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 23, 5:27 PM CDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Nashville TN 527 PM CDT SUN JUL 23 2017 TNZ028>030-232315- Wilson TN-Trousdale TN-Smith TN- 527 PM CDT SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...NORTHEASTERN WILSON AND TROUSDALE COUNTIES UNTIL 615 PM CDT... At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near Hartsville, moving southeast at 5 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hartsville, South Carthage, Pleasant Shade, Dickerson Chapel Recreation Area and Dixon Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3631 8628 3644 8613 3641 8585 3614 8609 TIME...MOT...LOC 2227Z 304DEG 6KT 3634 8615 Shamburger
Special weather statement, Jul 23, 5:37 PM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Nashville TN 537 PM CDT SUN JUL 23 2017 TNZ024-025-057-232315- Hickman TN-Dickson TN-Humphreys TN- 537 PM CDT SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKSON... SOUTHEASTERN HUMPHREYS AND NORTHERN HICKMAN COUNTIES UNTIL 615 PM CDT... At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Hurricane Mills, or 13 miles southeast of Waverly, moving southeast at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Centerville, Lyles, Bon Aqua, Nunnelly, Pinewood and Bucksnort. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3595 8774 3606 8742 3590 8725 3574 8763 TIME...MOT...LOC 2236Z 317DEG 7KT 3596 8760 Whitehead
Special weather statement, Jul 23, 5:59 PM CDT, 48 minutes before
Special Weather Statement National Weather Service Nashville TN 559 PM CDT SUN JUL 23 2017 TNZ026-027-059-232345- Williamson TN-Davidson TN-Cheatham TN- 559 PM CDT SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON...NORTH CENTRAL WILLIAMSON AND SOUTH CENTRAL CHEATHAM COUNTIES UNTIL 645 PM CDT... At 559 PM CDT, Doppler radar was tracking a strong thunderstorm near Bellevue, or 12 miles northwest of Franklin, moving southeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Franklin, Brentwood, Forest Hills, Oak Hill, Belle Meade, Kingston Springs, Pegram, Bellevue and Natchez Trace At Highway 96. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3610 8713 3619 8698 3606 8674 3589 8698 TIME...MOT...LOC 2259Z 312DEG 11KT 3607 8698 10
Special weather statement, Jul 23, 6:13 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Nashville TN
613 PM CDT SUN JUL 23 2017
TNZ028>030-064-240000-
Wilson TN-Trousdale TN-De Kalb TN-Smith TN-
613 PM CDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SMITH...NORTHWESTERN DE KALB...
NORTHEASTERN WILSON AND SOUTH CENTRAL TROUSDALE COUNTIES UNTIL 700 PM
CDT...
At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tuckers Crossroads, or 9 miles southwest of Carthage, moving east at
15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lebanon, Carthage, Watertown, Gordonsville, Hickman, South Carthage,
Alexandria, Dowelltown, Liberty and Tuckers Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3623 8581 3614 8581 3596 8602 3619 8630
3638 8610
TIME...MOT...LOC 2312Z 291DEG 11KT 3619 8610
ShamburgerSpecial weather statement, Jul 23, 6:33 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Nashville TN 633 PM CDT SUN JUL 23 2017 TNZ028-240000- Wilson TN- 633 PM CDT SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILSON COUNTY UNTIL 700 PM CDT... At 633 PM CDT, Doppler radar was tracking a strong thunderstorm near Lebanon, moving southeast at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lebanon, Cedars Of Lebanon State Park and Gladeville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3597 8603 3597 8625 3611 8644 3619 8630 TIME...MOT...LOC 2333Z 297DEG 10KT 3614 8630 Shamburger
Local storm report, Jul 23, 6:35 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
635 PM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG 3 W SOUTH CARTHAGE 36.24N 86.00W
07/23/2017 SMITH TN TWITTER
TSPOTTER REPORT OF TREES DOWN AND POWER OUT IN POPES
HILL AREA
&&
EVENT NUMBER OHX1700729
SHAMBURGERThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:02 PM CDT | Special Weather Statement | OHX | Trousdale | 28 min |
| Jul 23, 5:26 PM CDT | Special Weather Statement | OHX | Davidson | 34 min |
| Jul 23, 5:27 PM CDT | Special Weather Statement | OHX | Trousdale | 48 min |
| Jul 23, 5:37 PM CDT | Special Weather Statement | OHX | Hickman | 38 min |
| Jul 23, 5:59 PM CDT | Special Weather Statement | OHX | Williamson | 46 min |
| Jul 23, 6:13 PM CDT | Special Weather Statement | OHX | Smith | 47 min |
| Jul 23, 6:33 PM CDT | Special Weather Statement | OHX | Wilson | 27 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.